Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 7, 2023, 12:57 PM EDT for Huntingdon County, Mifflin County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 12:57 PM EDT (16:57 UTC)
- Expired
- Sep 7, 2023, 1:45 PM EDT
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Huntingdon County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 49 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2091 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:49 PM EDT, 8 minutes earlier.
Area forecast discussion, Sep 7, 12:49 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service State College PA 1249 PM EDT Thu Sep 7 2023 .SYNOPSIS... A slow-moving cold front will approach from the Great Lakes and stall out over PA until Sunday. Daily showers and thunderstorms will form along and east of the front, with most happening in the afternoons and early evenings. Temperatures will get back close to normal by Sunday or Monday. && .NEAR TERM /THROUGH TONIGHT/... As a shortwave trough aloft interacts with a slow moving cold front, heavy showers and thunderstorms will develop first across Laurels and central mtns, then shifting eastward with the best dynamics and instability into the Susq Valley for the late afternoon and evening. SPC recently issued a MCD indicating that a severe thunderstorm watch is likely. The main threat will be wind damage with isolated wet microbursts possible. The temps are pretty warm for svr hail to occur, but a quarter sized chunk or two is possible, esp if a supercell develops. MLCAPE of 2000-3000 was recently analyzed over the Susq Valley, where temps are in the 90s with dewpoints in the low 70s. With ample moisture at low levels, training/repeat cells could lead to precip that approaches FFG (mainly across the NE where FFG is lower than the dry SErn cos). Heat index values will take a run at 100 again today in the Lower Susq. The dewpoints will be a little higher in the aftn than the last few days, though - keeping near 70 for the ern half of the CWA. That is what helps the HI get into the m-u90s today. No plans for a heat advy today, as prev shifts have set the table well, and no large changes to the fcst temps/dews keeps us just a hair under the threshold. Convection will move east and diminish after 8pm. Temps only dip into the 60s again, as dewpoints remain high. The NW could have some clearing early, but a deck of low clouds wraps around the main low and into the NW by midnight. Some breaks should be had for the rest of the area overnight, but total clearing is not expected. Some fog is still expected, since there will be many areas that receive rainfall before midnight and the wind will be light. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... The light wrly wind over the west will help dry things out slowly there, but so slowly that there will still be a few SHRA on Fri. The forcing looks very meager and triggers are not obvious at this point for TSRA on Fri. But, enough heat and any very minor cooler air moving in aloft should allow for destabilization and cause storms to form. Most of these will be east of the Allegheny Front again. Since they will be moving over the same places that received precip on Thurs, there is a small chc for the rain rates to exceed the updated FFG. Maxes on Fri will be impacted/lowered vs Thurs due to more cloud cover and just a tiny 1-2C dip in 8H temps. The SE should have the least cloud cover. Keeping with the going maxes which have been holding steady for the last few days/cycles - m70s NW and u80s SE. Again, no need for heat advy for Fri. && .LONG TERM /MONDAY THROUGH THURSDAY/... The upper level trough pattern will be sticking around through the beginning of next week and continue through the extended period. High pressure off the east coast and ridging within the High Plains and Four Corners region will allow for repeated 500mb trough axis to swing across the Great Lakes and Ohio Valley before reaching the Mid-Atlantic region. Given that the upper-level pattern is likely to remain in place for much of next week, we can expect this to bring daily rounds of scattered showers and thunderstorms. This is supported by ensemble guidance showing agreement with the progressive pattern. Tuesday of next week is the only day with a break from the rain as the initial trough lifts towards the north east, and the next trough sets up to the west. Temperatures in the extended period are progged to be much cooler than the hot summer like temperatures we experienced this week. With the upper-level flow of cooler Canadian air pushing into the region, our temps will be near seasonal to slightly below average. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Early morning fog with localized vsby restrictions will burn off by 13-14Z. Showers and thunderstorms over western PA this morning will move into the airspace and strengthen during the afternoon and evening hours. Storms will weaken/diminish by around midnight. Strong to damaging wind gusts are possible with some storms. Outlook... Fri-Mon...Scattered showers and storms. Patchy fog. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Gartner/Travis NEAR TERM...Dangelo/Colbert SHORT TERM...Fitzgerald/Travis LONG TERM...Bowen AVIATION...Martin/Gartner
Hazardous weather outlook, Sep 7, 4:13 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 413 AM EDT Thu Sep 7 2023 PAZ004>006-010-011-017-024-033-080815- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset- 413 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-063-064- 080815- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland-Adams- 413 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds and large hail are possible this afternoon through the first half of the night. Brief heavy rain from thunderstorms may lead to minor flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible Friday afternoon and evening. Heavy rain from thunderstorms may lead to flooding issues on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-065-066-080815- Dauphin-Schuylkill-Lebanon-York-Lancaster- 413 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds and large hail are possible this afternoon through the first half of the night. Brief heavy rain from thunderstorms may lead to minor flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds and large hail are possible Friday afternoon and evening. Heavy rain from thunderstorms may lead to flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Sep 7, 11:20 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
1120 AM EDT Thu Sep 7 2023
PAZ034-035-071600-
Bedford PA-Fulton PA-
1120 AM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEDFORD AND
SOUTHWESTERN FULTON COUNTIES THROUGH NOON EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cumberland, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Inglesmith and Barnes Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 7865 3992 7846 3979 7818 3972 7828
TIME...MOT...LOC 1519Z 220DEG 21KT 3966 7856
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Bauco/ColbertSpecial weather statement, Sep 7, 12:01 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT Thu Sep 7 2023
PAZ034-035-071645-
Bedford PA-Fulton PA-
1201 PM EDT Thu Sep 7 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BEDFORD AND CENTRAL
FULTON COUNTIES THROUGH 1245 PM EDT...
At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to 12 miles southwest of
Breezewood. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Breezewood, Clearville, Everett, Crystal Springs, Wells Tannery,
Valley-Hi, Saluvia, Locust Grove, Saxton, Defiance and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4012 7844 4028 7825 4023 7824 4015 7810
3988 7809 3976 7846
TIME...MOT...LOC 1600Z 220DEG 23KT 4010 7836 3984 7834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Colbert/BaucoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:20 AM EDT | Special Weather Statement | CTP | Bedford | 40 min |
| Sep 7, 12:01 PM EDT | Special Weather Statement | CTP | Fulton | 44 min |
| Sep 7, 12:21 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 39 min |
| Sep 7, 1:00 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Sep 7, 1:17 PM EDT | Special Weather Statement | CTP | Clinton | 28 min |
| Sep 7, 1:18 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Sep 7, 1:21 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 39 min |
| Sep 7, 1:24 PM EDT | Special Weather Statement | CTP | Franklin | 36 min |
| Sep 7, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 47 min |
| Sep 7, 1:48 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 42 min |
| Sep 7, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Snyder | 53 min |
| Sep 7, 1:54 PM EDT | Special Weather Statement | CTP | Juniata | 36 min |
| Sep 7, 2:00 PM EDT | Special Weather Statement | CTP | Cumberland | 30 min |
| Sep 7, 2:04 PM EDT | Special Weather Statement | CTP | Adams | 26 min |
| Sep 7, 2:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Sep 7, 2:11 PM EDT | Special Weather Statement | CTP | Clinton | 34 min |
| Sep 7, 2:15 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 45 min |
| Sep 7, 2:18 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Sep 7, 2:25 PM EDT | Special Weather Statement | CTP | Snyder | 35 min |
| Sep 7, 2:29 PM EDT | Special Weather Statement | CTP | Adams | 31 min |
| Sep 7, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland, Perry, Snyder | 58 min |
| Sep 7, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 41 min |
| Sep 7, 2:35 PM EDT | Special Weather Statement | CTP | Snyder | 25 min |
| Sep 7, 2:44 PM EDT | Special Weather Statement | CTP | Lycoming | 46 min |
| Sep 7, 2:46 PM EDT | Special Weather Statement | CTP | Carbon | 29 min |
| Sep 7, 2:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 35 min |
| Sep 7, 2:57 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 48 min |
| Sep 7, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 46 min |
| Sep 7, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 38 min |
| Sep 7, 3:20 PM EDT | Special Weather Statement | CTP | York | 25 min |
| Sep 7, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 45 min |
| Sep 7, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill, York | 42 min |
| Sep 7, 3:37 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 38 min |
| Sep 7, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, York | 48 min |
| Sep 7, 3:46 PM EDT | Special Weather Statement | CTP | Tioga | 44 min |
| Sep 7, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Sep 7, 4:20 PM EDT | Special Weather Statement | CTP | Schuylkill | 40 min |
| Sep 7, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| Sep 7, 4:32 PM EDT | Special Weather Statement | CTP | Warren | 28 min |
| Sep 7, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lebanon, Schuylkill | 49 min |
| Sep 7, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 44 min |
| Sep 7, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 34 min |
| Sep 7, 5:23 PM EDT | Special Weather Statement | CTP | Adams | 37 min |
| Sep 7, 5:37 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 23 min |
| Sep 7, 5:59 PM EDT | Special Weather Statement | CTP | York | 31 min |
| Sep 7, 6:16 PM EDT | Severe Thunderstorm Warning | CTP | York | 44 min |
| Sep 7, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 73 min |
| Sep 7, 7:01 PM EDT | Special Weather Statement | CTP | Lebanon | 14 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.